Aug 27, 2004
I was diagnosed HIV+ two years ago. My last CD4 was 590 and my viral load was 112,000. I am not currently not on any retroviral therapy. I feel great other than I have extreme fatigue. Although my job is not physically demanding, my energy is completely depleted by the end of the day. Is there anything I can do to increase my energy levels? Working out seems to help but it is hard to get myself motivated at times to do that.
Response from Dr. Frascino
Among us "virally enhanced" folks, the prevalence of fatigue is remarkably high. There are numerous potential causes of fatigue in the setting of HIV disease. Often, several of these problems interact simultaneously to zap our zip. In general terms, fatigue can be caused by inadequate attention to basic human requirements such as rest, sleep, diet, and/or exercise. Anxiety, depression and other psychological conditions are frequently associated with fatigue. Fatigue can be a symptom of an unrecognized infection. Other common causes include medication side effects and a variety of hormonal abnormalities. Finally, fatigue is often caused by anemia, a very common disorder associated with HIV and some anti-HIV medications.
Effective treatment of fatigue depends on identifying the cause or causes and effectively treating these underlying conditions. Remember fatigue itself is not a disease, but rather a symptom of disease.
I'd suggest you begin by reviewing the detailed information on the common causes of fatigue discussed in the archives of this forum. Then make an appointment with your HIV specialist to specifically discuss your fatigue problem. Figuring out all the potential causes will take some collaborative detective work involving both you and your HIV specialist. Considering fatigue's negative impact on "quality of life," it's definitely worth the effort to investigate and treat the problem aggressively.
Write back if your preliminary investigation doesn't reveal the cause of exhaustion or if you fail to effectively reboot your booty.
I am tired
This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.
Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.